Alert archive / Texas / Wind Advisories in 2020

Wind Advisory 13, NWS Houston/Galveston, TX

December 31, 2020Brazoria County, Galveston County, Matagorda County, Texas

NWS Houston/Galveston, TX issued this wind advisory at Dec 31, 2020, 9:45 AM CST for Brazoria County, Galveston County, Matagorda County, Texas. It took effect at Dec 31, 2020, 12:00 PM CST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Dec 31, 2020, 9:45 AM CST (15:45 UTC)
In effect from
Dec 31, 2020, 12:00 PM CST
Expired
Jan 1, 2021, 3:13 AM CST
In force
15 hr
Issued by
NWS Houston/Galveston, TX

Counties Brazoria County, TX, Galveston County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 54 km from the middle of the area, began a volume at 15:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 3.8 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2020-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2020-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 430 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
418 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
430 m²/s²
0-3 km storm-relative helicity
468 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

785 
WWUS74 KHGX 311545
NPWHGX

URGENT - WEATHER MESSAGE
National Weather Service Houston/Galveston TX
945 AM CST Thu Dec 31 2020

TXZ436>438-312345-
/O.NEW.KHGX.WI.Y.0013.201231T1800Z-210101T1200Z/
Matagorda Islands-Brazoria Islands-
Galveston Island and Bolivar Peninsula-
Including the cities of Surfside Beach and Galveston
945 AM CST Thu Dec 31 2020

...WIND ADVISORY IN EFFECT UNTIL 6 AM CST FRIDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...Matagorda Islands, Brazoria Islands and Galveston 
  Island and Bolivar Peninsula Counties.

* WHEN...Until 6 AM CST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
245 
WWUS74 KHGX 010913
NPWHGX

URGENT - WEATHER MESSAGE
National Weather Service Houston/Galveston TX
313 AM CST Fri Jan 1 2021

TXZ436>438-011015-
/O.CAN.KHGX.WI.Y.0013.000000T0000Z-210101T1200Z/
Matagorda Islands-Brazoria Islands-
Galveston Island and Bolivar Peninsula-
Including the cities of Surfside Beach and Galveston
313 AM CST Fri Jan 1 2021

...WIND ADVISORY IS CANCELLED...

Winds are now below the Wind Advisory threshold. Thus, the Wind
Advisory has been canceled. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at Dec 31, 4:14 AM CST, 5 hours 31 minutes earlier.

Area forecast discussion, Dec 31, 4:14 AM CST, 5 hours 31 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
414 AM CST Thu Dec 31 2020

.SHORT TERM [Today through Friday]...

Although there has been a lull in the locally heavy rainfall and training
of activity early this morning, the threat does persist for additional
shower and thunderstorm development today as the northeast to southwest
oriented front remains nearly stationary across the area (4 AM temperatures
in the 40s/50s behind the boundary and in the 60s to around 70 ahead
of the boundary - IAH at 56 degrees and HOU at 70 degrees) and low pressure
develops and moves across the area. The greatest threat for flash flooding
looks to be mainly in/around those spots that received the 2 to 5 inch
totals yesterday, generally from the western Montgomery County area
to the Wharton County-Jackson County area. By the time the line of showers
and thunderstorms develops and moves east of yesterday's impacted locations,
it is looking like enough eastward motion should set up to keep the
flash flooding threat on the low side. However, if the surface low moves
across the area slower than expected, then the risk for flooding will
increase.

In addition to the heavy rainfall threat, there will be an increasing
risk of strong/severe thunderstorm development as the low approaches
and moves across the area. Expecting the highest helicities and strongest
shear to eventually set up mainly to the east of the Highway 59 corridor
with the higher risk from the Galveston Bay area eastward on into Louisiana.

As the low moves to the north and out of the area later this afternoon
and tonight, rains will come to an end and we'll only be dealing with
some wind issues near the coast and marine issues in the bays and coastal
waters.

The first day of the new year will be cool and quiet.  42

&&

.LONG TERM [Friday Night through Thursday]...

Our first night of the year 2021 should be quite pleasant. With
surface low pressure having long since departed to the northeast,
the upcoming weekend will be characterized by generally benign
weather across SE TX. Light to moderate northwesterly winds will
allow for cooler and drier air to filter into the area, with
overnight lows on Friday expected to remain in the upper 30s to low
40s across most of the area. While some lingering moisture in the
wake of the departing system will prove favorable for a cloudy day
on Friday, cloud cover should begin to diminish overnight with
widespread clearing expected on Saturday. The remainder of the
weekend should be clear and crisp as surface high pressure remains
the dominant synoptic feature over the south central CONUS. Highs on
Saturday and Sunday will range from the upper 50s to low 60s, with
overnight lows remaining in the 30s to low 40s but not below
freezing.

A pattern shift comes by Monday as the surface high pressure drifts
into the Central Gulf, allowing for a redevelopment of southerly
winds and increased moisture transport/WAA to SE TX. Temperatures
should be on a warming trend during the beginning of the week with a
return to daytime highs in the 70s anticipated on Tuesday afternoon.
Our next shot at precipitation comes on Wednesday as a 300mb
longwave trough digging into the Rockies induces lee cyclogenesis in
eastern CO, with the developing surface low moving into the Central
Plains. A cold front extending from this feature will approach the
area on Wednesday, bringing with it a chance of showers and storms.
Rainfall looks progged to end by Thursday with another period of
cool and dry weather in store as surface high pressure settles
behind the departing front.

Cady

&&

.AVIATION...

Early this morning, a mix of IFR/LIFR ceilings/visibilities can
be found behind the stationary front inland and mainly MVFR ceilings
ahead of the front closer to the coast. A mix of similar ceiling
are anticipated this morning through early this afternoon with a
continued SHRA/TSRA risk. Improving conditions are expected generally
from the south to the north as the afternoon progresses, but parts
of the area could be dealing with MVFR ceilings into the overnight
hours and might not become VFR until Friday.  42

&&

.MARINE...

Increasing winds and building seas can be expected both ahead of and
behind the storm system that will be moving across the area today.
Shower and thunderstorm coverage will be on the increase as a low
pressure system and associated cold front move through the area.
Strong west and northwest winds and elevated seas are expected in
the wake of the departing system with low water levels in and around
the bays possible. A Gale Warning is in effect for the Gulf waters
this afternoon through early Friday morning due to the possibility
of frequent gusts near 40 knots. A Small Craft Advisory is in effect
for the Bays at the same time. Marine conditions should begin to improve
on Friday with gradually weakening north to northwest winds and lowering
seas. An onshore flow should return to the area at the end of the
weekend or the start of next week. 42

&&

.CLIMATE...

Galveston tied their record high of 75 degrees yesterday (December 30th).
The old record of 75 degrees was set in 1971.

Rainfall records for today are...
2.30 inches (set in 1892) for the City of College Station area
3.35 inches (set in 1896) for the City of Houston area
1.30 inches (set in 1941) for Houston Hobby
1.76 inches (set in 1949) for the City of Galveston area.

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      56  38  54  35  56 / 100  20   0   0   0
Houston (IAH)              67  41  58  39  55 / 100  10   0   0   0
Galveston (GLS)            69  44  58  44  54 / 100  10   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch until 3 PM CST this afternoon for the
     following zones: Austin...Brazoria Islands...Brazos...
     Burleson...Coastal Brazoria...Coastal Jackson...Coastal
     Matagorda...Colorado...Fort Bend...Grimes...Houston...
     Inland Brazoria...Inland Harris...Inland Jackson...Inland
     Matagorda...Madison...Matagorda Islands...Montgomery...
     Polk...San Jacinto...Trinity...Walker...Waller...
     Washington...Wharton.

     High Rip Current Risk until noon CST today for the following
     zones: Brazoria Islands...Galveston Island and Bolivar
     Peninsula...Matagorda Islands.

GM...Small Craft Advisory from noon today to 6 AM CST Friday for the
     following zones: Galveston Bay...Matagorda Bay.

     Small Craft Advisory until noon CST today for the following
     zones: Coastal waters from Freeport to Matagorda Ship
     Channel TX out 20 NM...Coastal waters from High Island to
     Freeport TX out 20 NM...Waters from Freeport to Matagorda
     Ship Channel TX from 20 to 60 NM...Waters from High Island
     to Freeport TX from 20 to 60 NM.

     Gale Warning from noon today to 6 AM CST Friday for the
     following zones: Coastal waters from Freeport to Matagorda
     Ship Channel TX out 20 NM...Coastal waters from High Island
     to Freeport TX out 20 NM...Waters from Freeport to
     Matagorda Ship Channel TX from 20 to 60 NM...Waters from
     High Island to Freeport TX from 20 to 60 NM.

&&

In the hours before

Special weather statement, Dec 31, 9:18 AM CST, 27 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
918 AM CST Thu Dec 31 2020

TXZ236-237-336-337-436-311600-
Inland Brazoria TX-Coastal Matagorda TX-Inland Matagorda TX-
Matagorda Islands TX-Coastal Brazoria TX-
918 AM CST Thu Dec 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BRAZORIA AND CENTRAL
MATAGORDA COUNTIES UNTIL 1000 AM CST...

At 916 AM CST, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Matagorda, moving north at 35 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Matagorda, Bay City, Sargent and Wadsworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in League City.

&&

A Tornado Watch remains in effect until 300 PM CST for southeastern
Texas.

LAT...LON 2845 9605 2898 9601 2903 9570 2896 9550
      2861 9561 2845 9596
TIME...MOT...LOC 1516Z 189DEG 31KT 2858 9580
Special weather statement, Dec 31, 9:34 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
934 AM CST Thu Dec 31 2020

TXZ214-438-311630-
Galveston Island and Bolivar Peninsula TX-Chambers TX-
934 AM CST Thu Dec 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GALVESTON...CHAMBERS
AND SOUTHEASTERN LIBERTY COUNTIES UNTIL 1030 AM CST...

At 934 AM CST, Doppler radar was tracking a strong thunderstorm near
Rollover Pass, or 19 miles northeast of Galveston Pier 21, moving
north at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Anahuac, Gilchrist, Rollover Pass, Bolivar Peninsula, High Island,
Crystal Beach, Stowell, Winnie and Oak Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 300 PM CST for southeastern
Texas.

LAT...LON 2955 9439 2949 9436 2939 9470 2982 9470
      2989 9455 2989 9436 2956 9435
TIME...MOT...LOC 1534Z 177DEG 25KT 2945 9450
Special weather statement, Dec 31, 9:44 AM CST, 1 minute before
Special Weather Statement
National Weather Service Houston/Galveston TX
944 AM CST Thu Dec 31 2020

TXZ236-237-336-337-436-437-311645-
Inland Brazoria TX-Coastal Matagorda TX-Inland Matagorda TX-
Matagorda Islands TX-Brazoria Islands TX-Coastal Brazoria TX-
944 AM CST Thu Dec 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WHARTON...
SOUTHWESTERN BRAZORIA AND NORTHEASTERN MATAGORDA COUNTIES UNTIL 1045
AM CST...

At 942 AM CST, Doppler radar was tracking a strong thunderstorm near
Sargent, or 14 miles south of Sweeny, moving north at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
West Columbia, Sweeny, Brazoria, Sargent, Van Vleck, Wild Peach
Village and Damon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 300 PM CST for southeastern
Texas.

LAT...LON 2862 9590 2920 9591 2930 9576 2924 9557
      2880 9553
TIME...MOT...LOC 1542Z 177DEG 24KT 2885 9576

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 7:31 PM CSTAreal Flood AdvisoryHGXAustin, Colorado, Fort Bend, Waller, Wharton3 hr
Dec 30, 7:56 PM CSTAreal Flood AdvisoryHGXHarris, Montgomery, Waller3 hr
Dec 30, 9:28 PM CSTFlash Flood WarningHGXAustin, Fort Bend, Jackson, Wharton3 hr
Dec 30, 9:32 PM CSTAreal Flood AdvisoryHGXGrimes, Harris, Montgomery, Walker3 hr
Dec 30, 9:36 PM CSTAreal Flood AdvisoryHGXJackson, Matagorda, Wharton3 hr
Dec 30, 11:36 PM CSTAreal Flood AdvisoryHGXAustin, Fort Bend, Waller2 hr
Dec 31, 12:30 AM CSTAreal Flood AdvisoryHGXJackson90 min
Dec 31, 1:14 AM CSTAreal Flood AdvisoryHGXAustin, Waller, Washington2 hr
Dec 31, 7:03 AM CSTAreal Flood AdvisoryHGXColorado, Fort Bend, Jackson, Matagorda, Wharton3 hr
Dec 31, 7:42 AM CSTRiver Flood WarningHGXAustin, Colorado, Fort Bend, Wharton4 days
Dec 31, 8:58 AM CSTSpecial Marine WarningHGX32 min
Dec 31, 9:02 AM CSTSpecial Marine WarningHGX43 min
Dec 31, 9:04 AM CSTSpecial Marine WarningHGX56 min
Dec 31, 9:18 AM CSTSpecial Weather StatementHGXMatagorda42 min
Dec 31, 9:24 AM CSTSpecial Marine WarningHGX51 min
Dec 31, 9:34 AM CSTSpecial Weather StatementHGXChambers56 min
Dec 31, 9:44 AM CSTSpecial Weather StatementHGXMatagorda61 min
Dec 31, 9:52 AM CSTSpecial Weather StatementHGXBrazoria53 min
Dec 31, 9:58 AM CSTSpecial Marine WarningHGX32 min
Dec 31, 10:03 AM CSTSpecial Marine WarningHGX87 min
Dec 31, 10:03 AM CSTSevere Thunderstorm WarningHGXBrazoria29 min
Dec 31, 10:23 AM CSTSpecial Marine WarningHGX52 min
Dec 31, 10:25 AM CSTSpecial Marine WarningHGX95 min
Dec 31, 10:42 AM CSTSpecial Weather StatementHGXChambers48 min
Dec 31, 11:03 AM CSTAreal Flood WarningHGXWaller3 hr
Dec 31, 11:21 AM CSTAreal Flood AdvisoryHGXFort Bend, Harris114 min
Dec 31, 11:25 AM CSTSpecial Marine WarningHGX95 min
Dec 31, 11:31 AM CSTAreal Flood AdvisoryHGXBrazoria, Galveston, Harris3 hr
Dec 31, 11:51 AM CSTFlash Flood WarningHGXBrazoria, Galveston114 min
Dec 31, 11:58 AM CSTSpecial Weather StatementHGXChambers, Galveston, Liberty62 min
Dec 31, 12:57 PM CSTSpecial Marine WarningHGX63 min
Dec 31, 1:09 PM CSTRiver Flood WarningHGXHarris23 hr
Dec 31, 1:26 PM CSTAreal Flood AdvisoryHGXChambers, Galveston, Liberty2 hr
Dec 31, 2:05 PM CSTAreal Flood WarningHGXWaller6 hr
Dec 31, 2:13 PM CSTAreal Flood WarningHGXHarris, Montgomery, Waller10 hr
Dec 31, 2:29 PM CSTAreal Flood WarningHGXBrazoria, Galveston6 hr
Dec 31, 2:38 PM CSTRiver Flood WarningHGXBrazoria, Fort Bend, Wharton8 days
Dec 31, 2:42 PM CSTRiver Flood WarningHGXMatagorda, Wharton43 hr
Dec 31, 3:11 PM CSTRip Current StatementHGXBrazoria, Galveston, Matagorda9 hr

Nearby

Wind Advisories in Texas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.